Monday, September 29, 2014

Could your birth control be causing your pelvic pain?

There has been great debate for many years about whether or not oral contraceptives may cause vulvodynia. Considering the role that hormones can play with symptoms of pelvic pain, I have followed this debate with great interest.

Image courtesy of the National Vulvodynia Association
Here is a Cliff's Notes version of this most recent update on this issue. Over the summer, a study was presented at the International Society for the Study of Women’s Sexual Health (ISSWSH) Annual Meeting, that reportedly showed that more than 90% of women with vulvodynia have pain confined to the tissue of the vulvar vestibule (Remember the little hallway to your vagina?), and not the outside vestibule or inside the vagina.  This is significant because the vulvar vestibule is comprised of a specific type of tissue that responds to testosterone or
similar androgen hormones.

Studies show that in addition to their intended purpose, oral contraceptives significantly reduce production of androgens and contain synthetic hormones that bind to the androgen receptors in the tissues so that the little amount of androgen that is still floating around has nowhere to go.

This can have negative effects on the tissue of your vestibule and cause pain in this area.

This is a pretty complicated issue, and I recommend you read this article regarding this recent update: 
Do Oral Contraceptive Pills Cause Vulvodynia?

The article was written by Dr. Andrew T. Goldstein, Dr. Jill Krapf and Zoe Belkin and is found on the Pelvic Health and Rehab Center website. 

The take-home message here is that if you have vestibulodynia and are using or have a history of using oral contraceptives, this could be contributing to your pain and you and your healthcare provider should investigate whether stopping these medications and using a topical testosterone could help in decreasing your pain. 


No comments: